Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 1999, 7:40 PM CDT for Brule County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 1999, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 7, 1999, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Brule County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:20 PM CDT | Hail 1 | Chamberlain, SD | |
| Jun 7, 8:34 PM CDT | Tornado F0 | Bijou Hills, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS1 KFSD 080041 RRA SVRFSD SDC015-080130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 740 PM CDT MON JUN 7 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF CHAMBERLAIN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAMBERLAIN...PUKWANA AROUND 815 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 7, 3:15 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON JUN 7 1999 FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES... GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA... THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS. FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT. AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND UPSLOPE WL ALSO START IN THE WRN CWA. .FSD...NONE FUHS
In the hours before
Local storm report, Jun 7, 3:28 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 4 NW JACKSON NE 1.75 INCH HAIL
06/05/99 DAKOTA
0530 PM 2 E LARCHWOOD IA 1.75 INCH HAIL
06/05/99 LYON
0535 PM GERMANTOWN IA 2.75 INCH HAIL
06/05/99 OBRIEN
0545 PM 4 SE NEWCASTLE NE 1.75 INCH HAIL
06/05/99 DIXON
0742 PM 12 NNW JUNIUS SD 1.5 INCH HAIL
06/05/99 LAKE
0750 PM 12 SSE LAKE PRESTON SD .75 INCH HAIL
06/05/99 KINGSBURYLocal storm report, Jun 7, 3:28 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 4 NW JACKSON NE 1.75 INCH HAIL
06/05/99 DAKOTA
0530 PM 2 E LARCHWOOD IA 1.75 INCH HAIL
06/05/99 LYON
0535 PM GERMANTOWN IA 2.75 INCH HAIL
06/05/99 OBRIEN
0545 PM 4 SE NEWCASTLE NE 1.75 INCH HAIL
06/05/99 DIXON
0742 PM 12 NNW JUNIUS SD 1.5 INCH HAIL
06/05/99 LAKE
0750 PM 12 SSE LAKE PRESTON SD .75 INCH HAIL
06/05/99 KINGSBURYLocal storm report, Jun 7, 3:53 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM FAIRVIEW IA 1 INCH HAIL
06/05/99 SIOUXLocal storm report, Jun 7, 3:53 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM FAIRVIEW IA 1 INCH HAIL
06/05/99 SIOUXThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 25 min |
| Jun 7, 8:09 PM CDT | Tornado Warning | FSD | Brule, Charles Mix | 36 min |
| Jun 7, 8:39 PM CDT | Tornado Warning | FSD | Aurora | 36 min |
| Jun 7, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Jun 7, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 52 min |
| Jun 7, 9:12 PM CDT | Tornado Warning | FSD | Aurora | 48 min |
| Jun 7, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 44 min |
| Jun 7, 9:24 PM CDT | Tornado Warning | FSD | Davison | 51 min |
| Jun 7, 10:06 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 39 min |
| Jun 7, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 47 min |
| Jun 7, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
| Jun 7, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 53 min |
| Jun 7, 10:26 PM CDT | Tornado Warning | FSD | McCook | 49 min |
| Jun 7, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 40 min |
| Jun 7, 10:40 PM CDT | Tornado Warning | FSD | Lake, Miner | 50 min |
| Jun 7, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 7, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Turner | 57 min |
| Jun 7, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 7, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 7, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 42 min |
| Jun 8, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| Jun 8, 1:57 AM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 33 min |
| Jun 8, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 28 min |
| Jun 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.